Kansas, 2022

Hail and Damaging Winds in Kansas, April 29, 2022

April 29, 2022 · NWS GID · 20 events in 5 counties and zones

Although this six-county North Central Kansas area missed out on the more significant coverage of severe thunderstorms that impacted many places not far off to the north, east and southeast on this Friday afternoon-early evening, it still dealt with spotty strong to severe storms, and more notably a few hours of damaging (mainly non-thunderstorm driven) winds behind a surging dryline/cold front.…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this six-county North Central Kansas area missed out on the more significant coverage of severe thunderstorms that impacted many places not far off to the north, east and southeast on this Friday afternoon-early evening, it still dealt with spotty strong to severe storms, and more notably a few hours of damaging (mainly non-thunderstorm driven) winds behind a surging dryline/cold front. These damaging winds, which affected various portions of the area and were mainly out of the west/northwest, seemed to be most concentrated within Rooks, Osborne and Mitchell counties between 5-8 p.m. CDT. During this time, several mesonet stations registered severe-criteria gusts ranging from 58-84 MPH (including 84 MPH seven miles east of Tipton, 79 MPH four miles west-southwest of Beloit, 67 MPH near Osborne and 59 MPH in Plainville). Though ground-truth damage reports were limited, a hay shed was blown down in southeastern Osborne County and at least one large tree was toppled in Beloit. The setup behind these damaging winds was likely a bit complex and multi-faceted, but they were likely driven primarily by a pronounced spike in the local surface pressure gradient between a strong/departing low pressure center and also sharp pressure rises behind the aforementioned surging frontal boundaries. However, this might not have been a purely non-convective wind event either, as many of the enhanced gusts tended to occur in the vicinity of otherwise benign looking rain showers/weak storms, making it plausible that light precipitation falling through a steep low-level lapse rate environment might have also enhanced the ambient gradient-driven winds. Turning to actual strong-to-severe thunderstorms within the local domain, fortunately coverage/impacts were fairly limited and mainly confined to parts of Phillips, Rooks and Smith counties. There was only one report of severe-criteria hail...ping pong ball size near Long Island....as the far southern fringes of a supercell in Nebraska brushed across far northern Phillips County mainly between 5-6 p.m. CDT. During the following hour, a line of storms briefly intensified mainly over Smith/Rooks counties, prompting a 61 MPH gust at the Smith Center airport and dropping hail up to nickel size near Webster State Park.

Finishing with a closer look at the meteorological situation, overall this was a prime springtime severe weather setup. In the mid-upper levels, a strong, slightly negatively-tilted shortwave trough ejected out of the Rockies and across the heart of Nebraska/northern Kansas over the course of the afternoon-evening. At the surface, the main low pressure center drifted slowly eastward across northern Kansas (peaking at around 992 millibars), with a fairly well-defined warm front taking shape along the KS/NE border ahead of it and a sharp cold front/dryline combination surging in behind it. Within most of the local area, afternoon temperatures soared into the upper 80s-low 90s (F) just south of the warm front, but low-level moisture was seasonably-modest with dewpoints only reaching the 50s ahead of the dryline/cold front. Nonetheless, steep mid-level lapse rates prompted healthy instability with mixed-layer CAPE peaking as high as 1500-2500 J/kg, and deep-layer shear was modestly-strong (as high as 40-50 knots).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 1:00 PM CST, 3 hours earlier.

Area forecast discussion, Apr 29, 1:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
200 PM CDT Fri Apr 29 2022

.DISCUSSION...(Today through Thursday)
Issued at 328 AM CDT Fri Apr 29 2022

Showers and thunderstorms continue to move northeast across the
area early this morning. Stratus is developing behind the storms
and this is expected to continue as the storms continue northeast.
If winds were to become light enough, there is the potential for
patchy fog especially where it has rained, but as winds are not
currently forecast to be quite light enough, have left it out of
the forecast. I still wanted to mention it, though.

We also may see some very brief near-critical to critical fire
weather conditions across our Kansas counties as drier air moves
in ahead of the cold front. This may not materialize with the rain
moving across many of our Kansas counties this morning, however.

A strong negatively tilted trough will move across the central
Plains today. There will be plenty of moisture with dewpoints in
the 50s and 60s across the area, instability with MUCAPE values
over 2000 J/kg over western portions of the CWA and potentially
in the 3000-3500 J/kg range over central and eastern portions of
the CWA. Supercell thunderstorms are expected to develop mid-
afternoon, with forecast soundings indicating very large hail
expected to be the biggest threat. Additionally, a few tornadoes
are possible with these storms...really, anywhere they develop
this afternoon has a chance, but the greatest concern for any
stronger tornado will likely be north and east of the low pressure
center where helicity, CAPE, and dewpoints are going to be the
greatest. Right now, that looks to be approximately from the tri-
cities area in Nebraska north and east within the Hastings
forecast area. The time frame for the severe threat is expected to
be from mid- afternoon through late evening before heading east
out of our forecast area.

After the cold front moves through, winds will switch to the
northwest and increase late Friday night into Saturday. The
strongest winds will likely occur late Saturday morning to
Saturday evening, when gusts will likely approach or exceed 60
mph, especially along and west of Highway 281. Because of this,
we have upgraded the High Wind Watch to a High Wind Warning.

Next week looks cooler with potentially several period of rain
chances, and models are becoming more consistent with this trend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1253 PM CDT Fri Apr 29 2022

Main issues include a dynamic system moving through the area today
that may produce some severe thunderstorms. Damaging wind gusts
and large hail are possible. An isolated tornado is not out of the
question, but starting to look a bit more likely just to the south
near the state line. Wind will eventually shift to the northwest
toward 00Z behind a cold front with strong and gusty winds
expected. Ceilings will eventually lower behind the front into the
lower MVFR/IFR range. Models have been rather consistent with this
scenario. Wind direction may be the toughest to pinpoint for the
first 9 hours of the forecast as the surface low tracks northeast,
just south of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 7 AM Saturday to 1 AM CDT Sunday for
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...High Wind Warning from 7 AM Saturday to 1 AM CDT Sunday for
     KSZ005-006-017-018.

&&

DISCUSSION...Hickford
AVIATION...Heinlein
Hazardous weather outlook, Apr 29, 7:21 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
821 AM CDT Fri Apr 29 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
821 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Severe weather is expected across much of south central Nebraska
and north central Kansas late this afternoon and evening. Portions
of the area are included in a moderate risk for severe weather
with much of the rest of the area in an enhanced risk.

Most of the storm activity will occur between 3 PM and 11 PM. The
main hazard will be damaging wind gusts over 75 mph and large hail
in excess of 2 inches in diameter. Tornadoes are also possible,
especially between 5 PM and 8 PM. All of the storms will
generally move from southwest to northeast at speeds of 40 mph or
greater. There is also a risk of isolated flooding, especially
for areas which received significant rainfall Thursday night.

In addition on Friday afternoon, the combination of gusty winds
and low relative humidity may lead to near-critical to briefly
critical fire danger for much of north central Kansas.

Finally, as thunderstorms exit the area, strong northwest winds
will enter the outlook area late Friday night into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong northwest winds will overtake the entire outlook area late
Friday night into especially Saturday daytime. Sustained speeds
of 30 to 40 MPH appear likely Saturday, accompanied by gusts of
50 to 60 MPH. A few gusts may be even stronger. A High Wind
Warning is in effect during the daytime and evening hours Saturday
for counties along and west of Highway 281, which stand the best
chance of seeing gusts around 60 MPH or greater.

Additional chances for thunderstorms enter the picture Sunday
night, Monday, and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of large
hail, strong thunderstorm winds or localized flooding that might
occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 29, 3:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             4 S ARAPAHOE            40.25N 99.90W
04/29/2022  E2.00 INCH       FURNAS             NE   PUBLIC

            HAIL STILL FALLING AT ARAPAHOE GOLF COURSE.
            GOLF BALLS WITH A FEW EGGS (SIZED) MIXED IN.

&&
Local storm report, Apr 29, 3:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 NW GOTHENBURG         40.95N 100.19W
04/29/2022  M50 MPH          DAWSON             NE   MESONET

            NEBRASKA MESONET SITE.

&&

PFANNKUCH
Local storm report, Apr 29, 3:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 WNW BEAVER CITY       40.15N 99.89W
04/29/2022  E1.75 INCH       FURNAS             NE   PUBLIC

            PEA TO GOLF BALL SIZE HAIL STARTED AT
            405...A FEW SMALL STONES STILL FALLING NOW.

&&

PFANNKUCH
Local storm report, Apr 29, 3:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
04/29/2022  M51 MPH          DAWSON             NE   MESONET

&&

PFANNKUCH
Special weather statement, Apr 29, 3:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
446 PM CDT Fri Apr 29 2022

NEZ039-046-292200-
Valley NE-Sherman NE-
446 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of Valley and western
Sherman Counties after 500 PM CDT...

At 443 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 8 miles southwest of Taylor to near Weissert
to 6 miles south of Berwyn. Movement was east at 30 mph.

HAZARD...Wind gusts of 60 mph and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Arcadia and Ord around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4174 9892 4145 9886 4112 9888 4115 9921
      4174 9921
TIME...MOT...LOC 2143Z 269DEG 26KT 4170 9951 4149 9941 4126 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies
Local storm report, Apr 29, 3:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BEAVER CITY             40.14N 99.83W
04/29/2022  E1.75 INCH       FURNAS             NE   PUBLIC

            PING PONG TO GOLF BALL SIZE HAIL AT
            DISPATCH.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

15 high wind, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Osborne

When
April 29, 4:00 PM CST
Where
Osborne forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts were estimated to be near 65-70 MPH, and a spotter reported a hay shed was blown down 11 miles east-southeast of Covert.

High Wind, Rooks

When
April 29, 4:01 PM CST
Where
Rooks forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by mesonet station located in Plainville.

Hail, Phillips

When
April 29, 4:15 PM CST
Where
Phillips County, Long Is
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.950, -99.530

Thunderstorm Wind, Smith

When
April 29, 4:45 PM CST
Where
Smith County, 10.36 mi N of Kensington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.920, -99.030

Wind gusts were estimated to be near 60 MPH along an outflow surge.

High Wind, Osborne

When
April 29, 4:55 PM CST
Where
Osborne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 58 MPH was measured by a KSU mesonet station located one mile north-northwest of Osborne.

High Wind, Phillips

When
April 29, 5:00 PM CST
Where
Phillips forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 66 MPH was measured by a mesonet station located one mile west of Logan.

Thunderstorm Wind, Smith

When
April 29, 5:15 PM CST
Where
Smith County, Smith Center Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

A wind gust of 61 MPH was measured by the Smith Center Airport AWOS.

Hail, Rooks

When
April 29, 5:30 PM CST
Where
Rooks County, 1.75 mi NE of Webster Res
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -99.450

Hail, Rooks

When
April 29, 5:35 PM CST
Where
Rooks County, 4.62 mi NW of Webster
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.467, -99.462

High Wind, Mitchell

When
April 29, 5:46 PM CST
Where
Mitchell forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 69 MPH was measured by a mesonet station located three miles north of Tipton.

High Wind, Mitchell

When
April 29, 5:59 PM CST
Where
Mitchell forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 71 MPH was measured by a KSU mesonet station located six miles west-southwest of Beloit.

High Wind, Mitchell

When
April 29, 5:59 PM CST
Where
Mitchell forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 84 MPH was measured by a mesonet station located seven miles east of Tipton.

High Wind, Mitchell

When
April 29, 6:03 PM CST
Where
Mitchell forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 79 MPH was measured by a mesonet station located four miles west-southwest of Beloit. Tree damage was also reported in Beloit, including a tree that was approximately three feet in diameter.

High Wind, Mitchell

When
April 29, 6:08 PM CST
Where
Mitchell forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 70 MPH was measured by a mesonet station located nine miles east-northeast of Victor.

High Wind, Mitchell

When
April 29, 6:20 PM CST
Where
Mitchell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 62 MPH was measured by a mesonet station located nine miles northeast of Victor.

High Wind, Mitchell

When
April 29, 6:21 PM CST
Where
Mitchell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 66 MPH was measured by a KSU mesonet station located six miles west-southwest of Beloit.

High Wind, Mitchell

When
April 29, 6:26 PM CST
Where
Mitchell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 58 MPH was measured by a mesonet station located two miles north of Glen Elder.

High Wind, Mitchell

When
April 29, 6:30 PM CST
Where
Mitchell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 66 MPH was measured by a mesonet station located four miles west-southwest of Beloit.

High Wind, Osborne

When
April 29, 6:48 PM CST
Where
Osborne forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 67 MPH was measured by a mesonet station located one mile north-northeast of Osborne.

High Wind, Mitchell

When
April 29, 6:54 PM CST
Where
Mitchell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 59 MPH was measured by a mesonet station located in Cawker City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022967, 1022968, 1013521, 1013530, 1013533, 1013534, 1013539, 1013549, 1022973, 1013567, 1013589, 1013590, 1013591, 1013592, 1013594, 1013595, 1013596, 1013597, 1013599, 1013598.